Virginia, 2019

Damaging Winds in Virginia, March 22, 2019

March 22, 2019 · NWS LWX · 10 events in 7 counties and zones

A potent upper level trough as well as a surface cold front crossed the region during the afternoon of March 22nd. Out ahead of the trough, surface heating and cold upper levels were able to generate marginal amounts of surface instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent upper level trough as well as a surface cold front crossed the region during the afternoon of March 22nd. Out ahead of the trough, surface heating and cold upper levels were able to generate marginal amounts of surface instability. This was enough to generate scattered showers and a few thunderstorms as the front and trough passed across the area. Steep low level lapse rates and low freezing levels allowed for some of these thunderstorms to become locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 22, 2:04 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 22, 2:04 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Fri Mar 22 2019

.SYNOPSIS...
An upper level disturbance will pass east of the area this
evening. High pressure will return for the weekend. The next
low pressure system will pass near the area on Monday, then
Canadian high pressure will build in for the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Vigorous shortwave entering the Potomac Highlands at this time.
Traffic cams show snowfall near Frostburg, but accumulations
challenged by sun angle. Believe it will be the strong shortwave
induced lift and high inversion heights responsible for mountain
snow. Froude Numbers peak late this afternoon, and then decline
as inversion heights lower. Latest model soundings suggest snow
totals may be on the high end of forecast, but do not have
confidence in Warning numbers.

As the shortwave tracks east, which will occur through 00Z, it
will be responsible for a brief period of deep lift. If full
mixing were realized, the top of the mixed layer would be near
500 mb. Although do not believe that will occur, mixing
potential should be greater than mean layer...which certainly
suggests that 40-50 kt gusts possible. Wind Advisories ongoing,
and will remain in place. Believe that the terrain stands the
best chance at more prolonged winds, which was the rationale
behind the current configuration. The other consideration was
the positioning of strong cold advection, which should be near
the Maryland/Pennsylvania border. Aside from that, the window
of opportunity may be rather narrow...along and immediately
behind the trough axis.

Previous convective analysis still holds. Given the low freezing
levels and steep lapse rates, some small hail and gusty winds
will be possible. Isolated thunder remains in the forecasts due
to vertical motions.

Once the shortwave passes, subsidence will result in clearing
skies east of the mountains. Cooling will be more advective vs
radiative, which means there will be little city/suburb spread.
Consensus low temperature forecasts support the current
prediction... 20s in the mountains, lower 30s along I-95.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
High pressure will build into the region through Sunday behind the
exiting shortwave on Saturday. Winds will remain elevated on
saturday but should remain below Wind Advisory and Gale Warning
criteria as the upper level forcing shifts out of our area. I kept
winds elevated to Gale Warning levels until about 12Z Saturday
morning as forcing will still be in place. Gust are expected to
continue above 20 knots through early Saturday afternoon but we
expect winds to start to diminish by Saturday evening. Skies will
remain mostly clear through Sunday afternoon. Clear skies along with
very light winds will allow for some decoupling to occur Saturday
evening into Sunday morning. These conditions along with low
dewpoint temperatures in the upper teens to low 20s lead me to drop
Saturday overnight temperatures down a few degrees to account for
possible radiational cooling.

A warming trend is expected through Sunday as winds become southerly
and warm air is advected into our region. Clouds will build back
into our region on Sunday as a few bits of shortwave energy moves
into our area Sunday afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
On Sunday night, an upper-level shortwave will be moving out of the
Central Plains and into the Ohio Valley. The surface low associated
with this upper-level feature will follow a similar path. The
attendant warm front could spark some shower activity over the
region Sunday night into early Monday morning. Temperatures will
stay above freezing during this period, so should remain all rain.

A larger area of low pressure in the upper levels will be centered
over Quebec, this will push the aforementioned shortwave energy
south, thus pushing the surface low track south along with it. This
would essentially bring the surface low over Central VA.
Precipitation should be all rain throughout the day on Monday, as
high temperatures are expected to be about average, with highs in
the mid 50s to low 60s. However, there will be a push of cold air on
the back end of the surface low, so it is possible that northern
portions of the CWA see some snow mix in with rain, or perhaps even
all snow at higher elevations, as 850mb temps will be slightly below
freezing. At this point, not seeing much in the way of
accumulations. The 00z EPS probabilities are only in the 10-20%
range for 1"+ of snow across the area and GEFS mean snow totals are
less than an inch for this timeframe, so will keep slight chance of
rain/snow showers in the forecast for now in the climatologically
favored northern areas.

A dry, but chilly, air mass originating from Canada will move into
the region behind this system on Tuesday. High temperatures will
only reach the mid to upper 40s across the region. This area of high
pressure quickly moves offshore into Wednesday, resulting in a
warming trend through the end of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
An upper level disturbance will cross the terminals late this
afternoon, resulting in a brief period of potential rain.
Isolated small hail/thunder possible, but confidence/areal
coverage too low to justify a TAF mention. Threat covered by VFR
shower; would not rule out limited flight restrictions.
Otherwise, the concern would be the gusty winds behind the
wave...again which could briefly spike along with trough axis
passage.

High pressure will build into the region Saturday. VFR
conditions are expected as skies becoming mostly clear through
Sunday afternoon. Winds will remain elevated out of the
northwest through Saturday afternoon with gusts over 20 knots
likely. We expect winds to diminish below 20 knots by the early
evening periods on Saturday. Higher clouds are expected build
back into our region late morning to early afternoon on
Sunday.Winds will become south to southwesterly Sunday morning.
VFR conditions are expected through early Sunday evening.

Clouds will be on the increase Sunday night into Monday, with
showers becoming possible ahead of an approaching area of low
pressure moving out of the Ohio Valley. This could lead to some
visibility restrictions, especially at MRB. Rain showers are likely
through Monday afternoon for all terminals, with visibility and
ceiling restrictions likely during this timeframe as well. Rain/snow
showers are possible for MRB and BWI on Monday evening as the system
pushes through the area.

VFR conditions return by Tuesday morning and continue throughout the
rest of the week.

&&

.MARINE...
Winds have diminished a pinch over the course of the day.
However, a trough axis will reach the waters by 00Z (8pm).
Strong wind gusts possible along with the axis, and could remain
gusty thereafter. Gale Warnings in effect tonight to cover.
There is a small window of 50 gusts, so will still need to
monitor for a convective threat this evening.

High pressure will build into our region on Saturday with strong
northwesterly winds. Winds should remain well into Small Craft
Advisory levels through Saturday afternoon. Winds are expected
to diminish below advisory levels by Saturday evening and no
Small Craft Advisories are expected for Sunday at this time as
winds remain light out of the southwest.

SCA conditions likely due to southwesterly winds ahead of an
approaching area of low pressure on Monday. SCA conditions likely
again and on Monday night into Tuesday with northerly winds behind
the frontal passage.

&&

.HYDROLOGY...
Yesterday's rain working tis way through the waterways. Creeks
and streams receding; those Flood Warnings will be dropped as
appropriate per gauge readings. Still have a few mainstream rivers
rising. Please see individual flood warnings for additional
information.

&&

.TIDES/COASTAL FLOODING...
Water levels mostly at or below astronomical normals. However,
will be monitoring/assessing the impact of freshwater on
Washington DC, especially Georgetown.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Advisory until 4 AM EDT Saturday for MDZ003-501-502.
     Wind Advisory until midnight EDT tonight for MDZ004-005-503-
     505.
VA...Wind Advisory until 4 AM EDT Saturday for VAZ025>031-503-504-
     507-508.
     Winter Weather Advisory until 9 PM EDT this evening for VAZ503.
     Wind Advisory until midnight EDT tonight for VAZ501-505-506.
WV...Wind Advisory until 4 AM EDT Saturday for WVZ050>053-055-
     501>506.
     Winter Weather Advisory until 9 PM EDT this evening for WVZ501-
     503-505.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for
     ANZ530>543.
     Gale Warning until 6 AM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...JMG
LONG TERM...CJL
AVIATION...HTS/CJL/JMG
MARINE...HTS/CJL/JMG
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 22, 4:12 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 AM EDT Fri Mar 22 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-230915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 AM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Flood Warnings remain in effect for portions of the area today.
Please refer to the latest warnings for further details.

A Gale Warning is in effect for the waters through tonight.

Strong northwest winds may gust around 50 mph resulting in
isolated wind damage this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Gale Warning may need to be extended for portions of the
waters into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-230915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 AM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Flood Warnings remain in effect for portions of the area. Please
refer to the latest warnings for further details.

A Wind Advisory is in effect this afternoon through portions of
tonight for locations along and west of the Blue Ridge Mountains
and far northwestern suburbs of Baltimore and Washington. Strong
northwest winds may gust to around 50 mph resulting in isolated
wind damage.

A Winter Weather Advisory is in effect until 9 PM for much of the
Allegheny Front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding will continue in parts of the Potomac River basin into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to submit snow and wind damage reports
according to standard operating procedure.

The radar

The Sterling radar (KLWX), 15 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
March 22, 2:36 PM EST
Where
Loudoun County, 1.48 mi SSW of Leesburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.100, -77.560

A tree was blown down near Riverside Parkway and Deerfield Avenue.

Thunderstorm Wind, Fairfax

When
March 22, 2:46 PM EST
Where
Fairfax County, 1.48 mi NNW of Reston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.990, -77.310

Two trees were blown down in the 1000 block of Virginia Route 674.

Thunderstorm Wind, Fairfax

When
March 22, 2:51 PM EST
Where
Fairfax County, 0.69 mi S of Bull Run
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.820, -77.480

A tree was blown down in the 15400 block of Virginia Route 658.

Thunderstorm Wind, Fairfax

When
March 22, 2:52 PM EST
Where
Fairfax County, Kenmore
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.950, -77.270

A tree was blown down blocking Virginia Route 676 near Shouse Drive.

Thunderstorm Wind, Fairfax

When
March 22, 3:04 PM EST
Where
Fairfax County, 0.69 mi N of North Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.810, -77.200

A tree was blown down onto wires in the 4200 block of Shenandoah Avenue.

Thunderstorm Wind, Arlington

When
March 22, 3:10 PM EST
Where
Arlington County, 1.75 mi SE of South Washington
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.850, -77.030

A wind gust of 51 knots (59 mph) was measured at Ronald Reagan Washington National Airport.

Thunderstorm Wind, Fredericksburg (C)

When
March 22, 4:07 PM EST
Where
Fredericksburg (C) County, 0.93 mi W of Fredericksburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.299, -77.487

Numerous trees and wires were blown down throughout the city of Fredericksburg.

Thunderstorm Wind, Stafford

When
March 22, 4:15 PM EST
Where
Stafford County, 1.76 mi NE of Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.340, -77.380

Numerous trees and wires were reported blown down in Stafford County.

Thunderstorm Wind, Spotsylvania

When
March 22, 4:15 PM EST
Where
Spotsylvania County, 0.54 mi E of Snell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.150, -77.590

Numerous trees and wires were reported blown down across Spotsylvania County.

Thunderstorm Wind, King George

When
March 22, 4:24 PM EST
Where
King George County, 1.77 mi WSW of Ninde
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.260, -77.080

A tree was blown down near the intersection of Virginia Route 620 and Allwine Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810991, 810992, 810994, 810995, 810997, 811013, 810999, 811003, 811004, 811005.